May 5, 2015 — A lawsuit has been filed by a man from New York who developed blood clots in his legs after using Depo-Testosterone.
The man used Depo-Testosterone to treat symptoms he attributed to low testosterone from November 2011 until September 2012. At the time, he was 71 years old and healthy.
Unfortunately, he was diagnosed with deep vein thrombosis (DVT) in May 2012, and again less than a year later. Blood clots from DVT typically occur in the legs, but they can break off and travel to the lungs, where they can cause a deadly pulmonary embolism.
As a result of his diagnosis, Mr. Comfort must take medications, adhere to a strict diet, and undergo routing medical testing to monitor his condition. He is also at risk of deadly complications. According to the lawsuit:
“Due to his deep vein thrombosis, he is now at markedly increased risk of additional cardiovascular disease, cerebrovascular accidents, and death.”
This is not the first time Depo-Testosterone has been linked to blood clot risks. In June 2014, the FDA published a Safety Communication to warn about the risk of venous blood clots, including DVT and pulmonary embolism, from all testosterone-replacement products.
One of the most well-known side effects of testosterone is an increase in the number of red blood cells, which thickens the blood. Athletes often use testosterone illicitly for these effects. In older adults, more red blood cells could potentially increase the risk of life-threatening blood clots.